Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 61, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 12, 2022, 8:00 PM CDT for Ness County, Rush County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2022, 8:00 PM CDT (01:00 UTC)
- Expired
- May 12, 2022, 8:40 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ness County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1702 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2501 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.9
The text
As transmitted.
544
WUUS53 KDDC 130100
SVRDDC
KSC135-165-130200-
/O.NEW.KDDC.SV.W.0061.220513T0100Z-220513T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
800 PM CDT Thu May 12 2022
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
East central Ness County in west central Kansas...
Western Rush County in central Kansas...
* Until 900 PM CDT.
* At 800 PM CDT, a severe thunderstorm was located near Bazine,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
La Crosse, Bazine, McCracken, Rush Center, Liebenthal, Alexander,
Nekoma and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9974 3852 9980 3869 9958 3869 9929
3843 9928
TIME...MOT...LOC 0100Z 238DEG 19KT 3849 9967
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN3 follow-up statements
753
WWUS53 KDDC 130109
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
809 PM CDT Thu May 12 2022
KSC135-165-130200-
/O.CON.KDDC.SV.W.0061.000000T0000Z-220513T0200Z/
Ness KS-Rush KS-
809 PM CDT Thu May 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL NESS AND WESTERN RUSH COUNTIES...
At 808 PM CDT, a severe thunderstorm was located near Alexander,
moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
La Crosse, Bazine, McCracken, Rush Center, Liebenthal, Alexander,
Nekoma and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3842 9970 3852 9970 3869 9958 3869 9929
3843 9928
TIME...MOT...LOC 0108Z 238DEG 19KT 3851 9962
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN164
WWUS53 KDDC 130123
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
823 PM CDT Thu May 12 2022
KSC135-130133-
/O.CAN.KDDC.SV.W.0061.000000T0000Z-220513T0200Z/
Ness KS-
823 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NESS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.
LAT...LON 3845 9957 3855 9958 3869 9958 3869 9929
3843 9928
TIME...MOT...LOC 0123Z 228DEG 22KT 3858 9953
$$
KSC165-130200-
/O.CON.KDDC.SV.W.0061.000000T0000Z-220513T0200Z/
Rush KS-
823 PM CDT Thu May 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN RUSH COUNTY...
At 823 PM CDT, a severe thunderstorm was located near McCracken,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
La Crosse, McCracken, Rush Center, Liebenthal, Alexander, Nekoma and
Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3845 9957 3855 9958 3869 9958 3869 9929
3843 9928
TIME...MOT...LOC 0123Z 228DEG 22KT 3858 9953
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SUGDEN394
WWUS53 KDDC 130140
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
840 PM CDT Thu May 12 2022
KSC165-130150-
/O.CAN.KDDC.SV.W.0061.000000T0000Z-220513T0200Z/
Rush KS-
840 PM CDT Thu May 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RUSH COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.
LAT...LON 3845 9957 3855 9958 3869 9958 3869 9929
3843 9928
TIME...MOT...LOC 0138Z 238DEG 19KT 3863 9943
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:48 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, May 12, 4:48 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 448 PM CDT Thu May 12 2022 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Friday) Issued at 1248 PM CDT Thu May 12 2022 Cooler 700mb temperatures spreading east across western Kansas earlier this afternoon as an upper level trough crosses the West Central High Plains. Elevated showers and isolated thunderstorms currently crossing western Kansas as of noon today related well with the 700mb frontogenesis and 10-12C temperature gradient. This area of precipitation will continue to move east into Central Kansas through late day which should limit, at the very least delay, the convection potential along an approaching cold front from the north and a dryline that will be crossing southwest Kansas this Thursday afternoon. Still having said it looks like conditions will be favorable for thunderstorms to develop along the cold front after 3 pm near and north of the I-70 corridor given the improving 0-1km forcing along this boundary, afternoon heating, cooling mid level temperatures and mid level lapse rates of 8C/Km or greater. Once storms develop late today the potential exists that some of the strongest storms will be capable of producing hail larger than golf balls and strong gusty winds given the 0-6km shear and downdraft cape. The isolated to widely scattered thunderstorms that are currently expected to occur near the i-70 corridor Thursday afternoon will shift south early tonight as the cold front drops south towards the Oklahoma border. Best opportunity for the strong to severe thunderstorms early tonight appears to be east of a Hays to Greensburg line. Further west it appears just some gusty winds and dry conditions can be expected as temperatures fall back into the 45 to 55 degree range. For Friday the models earlier today were in good agreement with a cold front briefly stalling out across south central Kansas and northwest Oklahoma during the day as another upper level disturbance near the nose/left exit region of an upper level jet, exits Wyoming and moves out into Nebraska/Kansas. Scattered late day and evening thunderstorms will be possible along this boundary but at this time the general consensus is that any convection that does develop will occur east and south of the Medicine lodge area. North of this boundary on Friday an area of high pressure at the surface will cross northern Kansas. Based on the forecast 900-850mb temperatures late day it appears that the afternoon temperatures will climb only into the low to mid 80s. .LONG TERM...(Friday night through Thursday) Issued at 1248 PM CDT Thu May 12 2022 On Saturday a brief warm up will be possible as westerly downslope flow improves and the surface boundary near the Oklahoma border Friday night lifts north as a warm front. Based on the 850mb temperature trends from 00z Saturday to 00z Sunday it appears that the highs on Saturday will range from 85 to 90 degrees with the warmest temperatures being located near the Oklahoma border. On Sunday an upper level ridge will build across the western United States as a northern branch upper level trough embedded in the northwesterly flow, east of the upper ridge, approaches late day. As this next system crosses the plains it will push a surface boundary into southwest Kansas Sunday afternoon. Sunday afternoon temperatures are expected to cool only a couple of degrees behind this surface boundary compared to the highs expected on Saturday. A few widely scattered thunderstorms will also be possible early in the day as the upper level trough passes. Models remain consistent with previous runs for early next week with a warming trend occurring across southwest Kansas as the upper level ridge builds into the Rockies, westerly downslope flow improves and 850mb temperature warms through the teens and back into the lower 20s. Highs in the upper 80s to mid 90s still look on track from Monday through Wednesday. Precipitation chances also appear to improve around the middle of next week as another upper level trough approaches from the west and a cold front drops south out of Nebraska and into southwest Kansas. The warmest temperatures of next week will occur late week given the latest ensemble clusters and potential for 850mb temperatures being +30C. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 447 PM CDT Thu May 12 2022 Thunderstorms will develop along and ahead of a dryline edging east across central Kansas this evening, potentially affecting KHYS. Otherwise, primarily VFR conditions will prevail in vicinity of all TAF sites through early Friday. Northerly winds around 10 to 20kt will develop west to east tonight as a cold front pushes through western Kansas by early Friday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 83 52 87 / 10 0 0 10 GCK 51 82 49 86 / 10 0 0 0 EHA 48 83 50 88 / 0 0 0 0 LBL 52 84 51 88 / 10 0 0 0 HYS 52 81 50 84 / 60 0 0 10 P28 61 87 56 89 / 20 10 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for KSZ043-061>063-074>076-084>086. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...JJohnson
Hazardous weather outlook, May 12, 5:09 AM CDT, 14 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 509 AM CDT Thu May 12 2022 KSZ030-031-043>046-061>066-074>081-084>090-131015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 509 AM CDT Thu May 12 2022 /409 AM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms are possible beginning after 4 pm north of a Garden City to Dodge City line, with the best opportunity for 2 inch hail and 70 mph winds north of Kansas highway 96. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated thunderstorms are possible on most afternoons with little confidence in organized severe weather. Elevated Fire weather risk persists through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed north of Highway 96 between 4 and 7 pm.
In the hours before
Special weather statement, May 12, 3:45 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
345 PM CDT Thu May 12 2022
KSZ031-046-122115-
Rush KS-Ellis KS-
345 PM CDT Thu May 12 2022
...Strong thunderstorms will impact portions of eastern Rush and
eastern Ellis Counties through 415 PM CDT...
At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Natoma to near Rush
Center. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Bison around 355 PM CDT.
Shaffer around 405 PM CDT.
Other locations in the path of these storms include Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3839 9903 3837 9931 3913 9919 3913 9904
TIME...MOT...LOC 2045Z 258DEG 28KT 3911 9908 3840 9926
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SUGDENSpecial weather statement, May 12, 5:08 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
508 PM CDT Thu May 12 2022
KSZ030-044-045-122315-
Trego KS-Lane KS-Ness KS-
508 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of northwestern Ness,
western Trego and northern Lane Counties through 615 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Shields around 515 PM CDT.
Other locations in the path of this storm include Pendennis, Utica
and Arnold.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3911 10010 3852 9995 3852 10059 3870 10063
3870 10015 3908 10015
TIME...MOT...LOC 2208Z 266DEG 23KT 3864 10051
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SUGDENLocal storm report, May 12, 6:32 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 1 SSE WAKEENEY 39.01N 99.87W
05/12/2022 E1.00 INCH TREGO KS PUBLIC
&&Special weather statement, May 12, 6:47 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
647 PM CDT Thu May 12 2022
KSZ030-031-130045-
Trego KS-Ellis KS-
647 PM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of central Trego and
northwestern Ellis Counties through 745 PM CDT...
At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ellis, Wakeeney, Ogallah, Trego Center and Riga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Kansas.
&&
LAT...LON 3897 9943 3872 9996 3888 10009 3913 9989
3913 9941
TIME...MOT...LOC 2346Z 236DEG 29KT 3881 9995
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENLocal storm report, May 12, 7:14 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM TSTM WND GST 4 WNW OGALLAH 39.00N 99.80W
05/12/2022 M61 MPH TREGO KS MESONET
MESONET STATION UP852 3.7 W OGALLAH (UPR).
&&
RMLSpecial weather statement, May 12, 7:40 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
740 PM CDT Thu May 12 2022
KSZ030-031-045-046-130130-
Rush KS-Trego KS-Ellis KS-Ness KS-
740 PM CDT Thu May 12 2022
...Strong thunderstorms will impact portions of northeastern Ness,
southeastern Trego, Rush and Ellis Counties through 830 PM CDT...
At 740 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Palco to near Ness City.
Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Alexander around 800 PM CDT.
Other locations in the path of these storms include McCracken,
Hargrave, Nekoma, La Crosse, Bison, Schoenchen, Liebenthal, Loretta
and Pfeifer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Kansas.
&&
LAT...LON 3843 9903 3844 9997 3913 9957 3913 9904
TIME...MOT...LOC 0040Z 248DEG 38KT 3912 9955 3845 9983
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:40 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 50 min |
| May 12, 8:26 PM CDT | Special Weather Statement | DDC | Ellis, Rush | 64 min |
| May 12, 9:24 PM CDT | Special Weather Statement | DDC | Rush | 51 min |
| May 12, 9:56 PM CDT | Special Weather Statement | DDC | Comanche | 34 min |
| May 12, 10:14 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
| May 12, 10:54 PM CDT | Special Weather Statement | DDC | Barber | 36 min |
| May 12, 11:11 PM CDT | Special Weather Statement | DDC | Barber | 34 min |
| May 12, 11:29 PM CDT | Special Weather Statement | DDC | Barber | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.